Reactions Weekly

, Volume 1696, Issue 1, pp 55–55 | Cite as

Azathioprine

Epstein-Barr virus associated Hodgkin's-like lymphoma: case report
Case report
  • 15 Downloads
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

A 38-year old woman developed Epstein-Barr virus (EBV) associated Hodgkin's-like lymphoma during treatment with azathioprine.

The woman with a 26-month history of type-1 autoimmune hepatitis and a 23-year history of systemic lupus erythematous, was started on azathioprine 50mg per day [route not stated] for autoimmune hepatitis. She presented with an abdominal pain to her family doctor. An ultrasound of the liver showed several liver lesions. Before admission to the gastroenterology department, a CT scan revealed pulmonary lesions, a mediastinal mass of 3.2 × 2.4cm, one liver lesion of 3.2 × 2.6cm and several smaller liver lesions. On admission, tests showed mild anaemia, decreased leucocyte count and elevated levels of AST, GGT, LDH and CRP.

The woman's therapy with azathioprine was stopped early after the admission because of progressive leukopenia. An MRI scan of the liver with magnetic resonance cholangiopancreatography revealed several few-millimetre small liver foci in addition to diffuse distribution and a larger lesion with ~ 4.5cm in diameter. An ultrasound-controlled core needle biopsy of this liver lesion was carried out because distinction between a neoplastic and an inflammatory process could not accurately be made. The initial histological examination showed granulomatous inflammation with necrosis and vasculitic changes. EBV-positive, B-lymphatic Hodgkin's-like lymphoma cells were also observed. Due to the extraordinary histological findings and her history of autoimmune disease, the biopsy specimen was referred to a specialised lymphoma pathology centre. She was then referred to the haematology and oncology department. A bone marrow biopsy showed a lymphoid-acting mixed infiltrate which presented CD15+, CD30+ and PAX-5+ cells by immunohistochemical staining. A serology test was conducted regarding the immunosuppressive therapy with azathioprine and the most remarkable were high EBV DNA titers, resulting in an acute EBV infection, which led to a strong suspicion of an immunosuppression-associated lymphoproliferative disorder was made. She received treatment with prednisolone for 4 days. Her abdominal pain improved. She also received aspirin, pantoprazole and ramipril. After receiving confirmation from the specialised lymphoma pathology centre, a diagnosis of an EBV-associated Hodgkin's-like lymphoma was made. After a strong suspicion of immunosuppression-related EBV reactivation which led to development of lymphoma, wait-and-see procedure was followed. One month later, thoracic and abdominal CT scans revealed a significant reduction of the liver and mediastinal masses. She was discharged in a remarkable improved condition. After three years, no recurrence of lymphoma was observed; however, during follow-up, EBV copies in the range of 250-6700 copies/mL were observed.

Author comment: "The development of an EBV-associated Hodgkin-like lymphoma under this immunosuppressive therapy, and especially the regression of the lymphoma after cessation of azathioprine, confirms the relationship between this immunosuppressant, EBV-infection, and the development of Hodgkin-like lymphoma."

Reference

  1. Munz M, et al. Azathioprine-induced reversible EBV-associated Hodgkin-like lymphoma after immunosuppressive therapy for autoimmune hepatitis. International Journal of Clinical Pharmacology and Therapeutics 56: 142-147, No. 3, Mar 2018. Available from: URL: http://doi.org/10.5414/CP203106 -GermanyCrossRefPubMedGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Personalised recommendations